Alert archive / Iowa / Flash Flood Watches in 2011
Flash Flood Watch 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood watch at Jun 20, 2011, 3:25 PM CDT for 8 counties in Iowa; 8 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jun 20, 2011, 7:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2011, 3:25 PM CDT (20:25 UTC)
- In effect from
- Jun 20, 2011, 7:00 PM CDT
- Expired
- Jun 21, 2011, 3:26 AM CDT
- In force
- 8 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- None
Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Warren County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 20, 3:26 AM CDT, 11 hours 59 minutes earlier.
Area forecast discussion, Jun 20, 3:26 AM CDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 AM CDT MON JUN 20 2011
.SYNOPSIS...
SHORTER DISCUSSION DUE TO ONGOING MESOSCALE CONVECTIVE SYSTEM...OR MCC
WITH LOTS OF RAIN...SOME SEVERE. NOWCAST TOOLS SUGGEST LOTS OF
CONVECTION TO CONTINUE INTO AT LEAST THE MID MORNING HOURS. CHALLENGE
WILL BE OUTFLOW BOUNDARIES AND INTERACTION WITH MORE CONVECTION IN
NE/KS. UPPER AIR ANALYSIS SHOWS VERY STRONG UPPER LOW IN SW CONUS IS
EVEN A BIT STRONGER THAN SOLUTIONS SHOW WITH POSSIBLE FURTHER DIGGING
OF THIS UPPER LOW INTO PLAINS NEXT 24 HOURS. THIS SUPPORTS DYNAMIC
CONDITIONS WITH POTENTIAL NEAR RECORD COOL MAX TEMPS WEDNESDAY AND
THURSDAY.
&&
.SHORT TERM...TODAY AND TONIGHT...
TODAY...NORTH SECTIONS CONCEPTUALLY BASED ON CONVECTION AND TRENDS
SHOULD SEE HIGHS LOWER THAN GUIDANCE WITH LOWER 80S WITH SOME RISK IF
MORE PRECIPITATION ARRIVES FROM WEST AND CLOUDS FOR UPPER 70S FOR DAY
SHIFT TO MONITOR. EVEN CENTRAL SECTIONS MAY HAVE MAX TEMPERATURES
STRUGGLE INTO THE LOWER 80S WITH LOTS OF CLOUDS. LOCAL TECHNIQUES DO
SUPPORT AT LEAST PARTIAL CLEARING WITH MOST IF NOT ALL CONVECTION TO
END BY MID DAY INTO EARLY AFTERNOON. HENCE THE HIGHS IN THE MID TO
UPPER 80S SOUTH 1/3. PLAN TO KEEP THE FLASH FLOOD WATCH GOING UNTIL
18Z SINCE HEAVY PRECIPITATION IS OCCURRING ATTM.
TONIGHT...CONVECTION SHOULD REFIRE AND MOVE INTO AREA LATE EVENING
AGAIN AND ESPECIALLY OVERNIGHT HOURS WITH HEAVIEST AMOUNTS FAR NW
SECTIONS. PROBLEM WILL BE OUR EXISTING ONGOING CONVECTION SHOULD
IMPACT THIS NEXT ROUND OF CONVECTION. LOCAL TOOLS SUPPORT HEAVY RAIN
AGAIN MAIN RISK WITH PW/S 1.5 TO NEAR 2 INCHES. HIGH DEWPOINTS TO
KEEP MOST MINS IN THE LOWER 70S. ..NICHOLS..
.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
...WARM AND HUMID WITH STORMS INTO TUESDAY...NEAR RECORD COOL HIGHS
AFTER FRONTAL PASSAGE WITH BELOW NORMAL TEMPERATURES INTO SUNDAY...
OVERVIEW...INITIALIZATION AND VERIFICATION SLIGHTLY BELOW AVERAGE AS
THE LOCATION OF SEVERAL CONVECTIVE SYSTEMS AGAIN MARGINALLY HANDLED.
BETTER WITH DYNAMIC UPPER LOW IN SW CONUS BUT EVIDENCE PER SURFACE
PRESSURE FIELDS ALL SOLUTIONS APPEAR TO BE STILL TOO TEPID ON
STRENGTH OF THIS SYSTEM. RESULT COULD BE MORE CONVECTION IMPACTING
EVOLUTION AND TRACK OF SYSTEM INTO MID WEEK. WENT WITH A 60/40 BLEND
OF 80KM NAM-WRF AND GFS INTO DAY 3. THEN A 50/50 BLEND OF HI-RES
ECMWF AND GFS.
TUESDAY...LARGE UNCERTAINTY ON AMOUNT OF CONVECTION AND SEVERE
WITH SURFACE FRONT. THIS AGAIN IS DUE TO HOW CONVECTION IMPACTS
EVOLUTION OF SHORT WAVES ROTATING OUT OF UPPER LOW. LARGE SCALE
FEATURES ARE MARGINAL ATTM BUT IN INTENSE CONVECTION OCCURS ON
SOUTH END OF SYSTEM TONIGHT THEN THIS COULD ROTATE NORTH AND PRODUCE
A TORNADO RISK THAT WILL NEED TO BE CLOSELY RECONSIDERED. KEPT 40
TO 60 PERCENT CHANCE POPS WITH HIGHS LOWER 80S NW TO UPPER 80S SE.
TUESDAY NIGHT...MAINLY EVENING STORMS WITH AGAIN SOME RISK OF
SEVERE IF UPPER ENERGY DOESN/T SHEAR. MINS MID TO UPPER 60S AS WEST
WINDS AND COOLING TO ARRIVE LATE OVERNIGHT.
WEDNESDAY AND THURSDAY...TURNING COOLER AND CLOUDY WITH NEAR RECORD
COOL HIGH TEMPERATURES SUGGESTED BOTH DAYS. MOST LOCATIONS TO SEE
60S FOR HIGHS WITH SOME SUGGESTION LOW TO MID 60S NORTH SECTIONS FOR
LATER SHIFTS TO RECONSIDER. AREAS OF LIGHT RAIN AND RAINSHOWERS IN
DEEP LOW LEVEL MOISTURE WITH RISK OF PERIODS OF DRIZZLE AND EVEN FOG
IN THE MORNING HOURS FOR LATER SHIFTS TO CONSIDER. MINS WITH LOTS OF
CLOUDS UPPER 50S TO LOWER 60S WITH MODERATE WINDS. UNSEASONABLY COOL
AND DAMP FOR LATE JUNE.
FRIDAY INTO SUNDAY...CLEARING WITH BELOW NORMAL TEMPERATURES WITH
70S APPROACHING NEAR 80F ON SUNDAY. LOWS MID 50S TO LOWER 60S WITH
MODERATE DEWPOINTS IN THE 50S TO LOWER 60S. ENOUGH LOW LEVEL
MOISTURE TO SUGGEST SOME POPCORN SHOWERS OR STORM MAINLY IN THE
AFTERNOON AND EVENING HOURS WITH HIGHEST RISK SW NEAR WARM FRONT
AND NEXT SYSTEM...MAINLY ON SATURDAY AND SUNDAY. ..NICHOLS..
&&
.AVIATION...
MCS ACRS EASTERN IA WITH ANOTHER FROM EASTERN NEBRASKA INTO WESTERN
IA. BOTH MAY MERGE AND FORM A LARGE MCC. TSRA ASSOCIATED WITH THE
FIRST MCS WL BRING 1-2KFT CIGS AND POSSIBLY 1-2SM WITH TSRA THROUGH
12Z. AFT 12Z/20 3-5SM RA OR POSSIBLY 6SM RA WITH VCTS. CONDITIONS
SHOULD IMPROVE TO VFR 15Z-18Z. POTENTIAL FOR NEW TSRA DVLPMT 20Z-23Z
SO HAVE INCLUDED VCTS WITH VFR CONDITIONS. POTENTIAL FOR ANOTHER MCS
AFT 00Z/21. CIGS SHOULD REMAIN VFR WITH VFR/MVFR VSBYS. POTENTIAL
THERE FOR 2SM AND 2KFT CIGS WITH TSRA AFT 00Z/21. ..08..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR DES MOINES-
HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR HANCOCK-
HENDERSON-MCDONOUGH-MERCER-WARREN.
MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLARK-
SCOTLAND.
&&
NICHOLS/08Hazardous weather outlook, Jun 20, 2:21 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 221 PM CDT MON JUN 20 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 221 PM CDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT TONIGHT...THUNDERSTORMS WILL AGAIN BE LIKELY WITH SOME STORMS PRODUCING HEAVY RAINFALL. A SECONDARY THREAT WILL BE ISOLATED SEVERE STORMS WITH LARGE HAIL UP TO THE SIZE OF QUARTERS AND STRAIGHT LINE WINDS UP TO 60 MPH. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...STRONG TO SEVERE STORMS ARE LIKELY...MAINLY DURING THE AFTERNOON AND EVENING. THE PRIMARY RISK APPEARS TO BE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND A FEW TORNADOES. MORE LOCALLY HEAVY RAINFALL MAY RESULT IN ADDITIONAL RIVER FLOODING AND LOCALIZED FLASH FLOODING DUE TO ALREADY SATURATED SOILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ANY REPORTS OF HEAVY RAINFALL GREATER THAN 1 INCH WOULD BE APPRECIATED. HAASE
In the hours before
Local storm report, Jun 20, 9:34 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM FLASH FLOOD 3 WSW BONAPARTE 40.68N 91.85W
06/20/2011 VAN BUREN IA TRAINED SPOTTER
2.60 INCHES OF RAIN FOR STORM TOTAL. GRAVEL ROADS WASHING
OUT. AT FARMINGTON WATER IS ACROSS THE ROADS AND DITCHES
AND CREEKS ARE RUNNING HIGH.
&&
TOMOLocal storm report, Jun 20, 10:29 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1029 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM HEAVY RAIN W CANTRIL 40.64N 92.07W
06/20/2011 M2.25 INCH VAN BUREN IA TRAINED SPOTTER
STORM TOTAL FROM 1ST ROUND.
0642 AM FLASH FLOOD 5 E CANTRIL 40.64N 91.98W
06/20/2011 VAN BUREN IA TRAINED SPOTTER
FOX RIVER IS ENCROACHING ON JERSEY AVENUE ON THE SOUTH
BANK AND IS ABOUT 10 YARDS WIDE. WATER FROM THE FOX RIVER
IS APPROACHING JERSEY AVENUE ON THE NORTH BANK.
0642 AM HEAVY RAIN 5 E CANTRIL 40.64N 91.98W
06/20/2011 M2.30 INCH VAN BUREN IA TRAINED SPOTTER
STORM TOTAL SO FAR.
0649 AM HEAVY RAIN 1 S SALEM 40.84N 91.62W
06/20/2011 M1.86 INCH HENRY IA CO-OP OBSERVER
0649 AM HEAVY RAIN 1 ENE FORT MADISON 40.63N 91.33W
06/20/2011 M1.10 INCH LEE IA TRAINED SPOTTER
STORM TOTAL
0700 AM HEAVY RAIN 3 SE ANNAWAN 41.37N 89.87W
06/20/2011 M2.50 INCH HENRY IL TRAINED SPOTTER
0707 AM HEAVY RAIN 1 W CAMBRIDGE 41.30N 90.20W
06/20/2011 M1.45 INCH HENRY IL TRAINED SPOTTER
OVERNIGHT STORM TOTAL.
0829 AM HEAVY RAIN 3 NW HENNEPIN 41.29N 89.37W
06/20/2011 M4.50 INCH BUREAU IL TRAINED SPOTTER
STORM TOTAL
0850 AM HEAVY RAIN 4 E WHAT CHEER 41.41N 92.28W
06/20/2011 M1.66 INCH KEOKUK IA TRAINED SPOTTER
STORM TOTAL SINCE AFTER MIDNIGHT. ONLY SMALL CREEKS
FLOODING.
0858 AM HEAVY RAIN 2 ESE KEOSAUQUA 40.72N 91.92W
06/20/2011 M4.20 INCH VAN BUREN IA TRAINED SPOTTER
0900 AM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/20/2011 M1.30 INCH VAN BUREN IA TRAINED SPOTTER
FROM 6 TO 9 AM.
0931 AM FLASH FLOOD 3 WSW BONAPARTE 40.68N 91.85W
06/20/2011 VAN BUREN IA TRAINED SPOTTER
2.60 INCHES OF RAIN FOR STORM TOTAL. GRAVEL ROADS WASHING
OUT. AT FARMINGTON WATER IS ACROSS THE ROADS AND DITCHES
AND CREEKS ARE RUNNING HIGH.
&&
TOMOLocal storm report, Jun 20, 11:16 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLASH FLOOD 6 W KAHOKA 40.42N 91.83W
06/20/2011 CLARK MO LAW ENFORCEMENT
VEHICLE DROVE INTO FLOODED GRAVEL ROAD. WOMAN AND
DAUGHTER WERE RESCUED.
1030 AM FLASH FLOOD SOUTH GORIN 40.36N 92.02W
06/20/2011 SCOTLAND MO LAW ENFORCEMENT
WATER OVER SEVERAL GRAVEL ROADS.
&&
TOMOLocal storm report, Jun 20, 11:35 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1135 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HEAVY RAIN 5 E BONAPARTE 40.69N 91.71W
06/20/2011 M2.60 INCH LEE IA TRAINED SPOTTER
24HR AMOUNT.
&&
TOMOLocal storm report, Jun 20, 1:08 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HEAVY RAIN 1 SW LAKE THUNDERBIRD 41.21N 89.46W
06/20/2011 M4.11 INCH PUTNAM IL TRAINED SPOTTER
RAIN TOTAL SINCE LAST NIGHT.
&&
HAASEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:17 PM CDT | Flash Flood Watch | DVN | Des Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more | 15 hr |
| Jun 19, 11:41 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 49 min |
| Jun 20, 12:31 AM CDT | Special Weather Statement | DVN | Des Moines | 44 min |
| Jun 20, 1:00 AM CDT | Flash Flood Warning | DVN | Van Buren | 9 hr |
| Jun 20, 1:45 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Van Buren | 75 min |
| Jun 20, 1:51 AM CDT | Special Weather Statement | DVN | Iowa, Johnson, Washington | 39 min |
| Jun 20, 2:00 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 34 min |
| Jun 20, 2:45 AM CDT | Special Weather Statement | DVN | Des Moines, Lee | 75 min |
| Jun 20, 3:24 AM CDT | Special Weather Statement | DVN | Scott | 51 min |
| Jun 20, 5:14 AM CDT | Special Weather Statement | DVN | Jefferson, Keokuk, Washington | 61 min |
| Jun 20, 5:52 AM CDT | Special Weather Statement | DVN | Cedar, Johnson, Muscatine, Washington | 53 min |
| Jun 20, 8:55 AM CDT | Flash Flood Warning | DVN | Lee | 4 hr |
| Jun 20, 9:26 AM CDT | River Flood Warning | DVN | Lee | 43 hr |
| Jun 20, 10:08 AM CDT | Areal Flood Warning | DVN | Van Buren | 6 hr |
| Jun 20, 1:47 PM CDT | River Flood Warning | DVN | Lee, Van Buren | 21 hr |
| Jun 20, 2:55 PM CDT | River Flood Warning | DVN | Johnson, Washington | 30 hr |
| Jun 20, 3:00 PM CDT | River Flood Warning | DVN | Keokuk | 30 hr |
| Jun 20, 1:24 AM CDT | Special Weather Statement | DVN | Mercer | 66 min |
| Jun 20, 1:26 AM CDT | Special Weather Statement | DVN | Mercer | 64 min |
| Jun 20, 3:02 AM CDT | Special Weather Statement | DVN | Rock Island | 43 min |
| Jun 20, 4:26 AM CDT | Special Weather Statement | DVN | Bureau, Henry, Putnam | 94 min |
| Jun 20, 6:51 AM CDT | River Flood Warning | DVN | Hancock, McDonough | 4 days |
| Jun 20, 1:02 PM CDT | Areal Flood Warning | DVN | Clark, Scotland | 6 hr |
| Jun 20, 1:58 PM CDT | River Flood Warning | DVN | Clark | 62 hr |
Nearby
Flash Flood Watches in Iowa, 2011Flash Flood Watches in Illinois, 2011Flash Flood Watches in Missouri, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.